• Previous Article
    Infinitely many positive solutions of fractional nonlinear Schrödinger equations with non-symmetric potentials
  • DCDS Home
  • This Issue
  • Next Article
    The 3D liquid crystal system with Cannone type initial data and large vertical velocity
November  2017, 37(11): 5541-5560. doi: 10.3934/dcds.2017241

A discrete Bakry-Emery method and its application to the porous-medium equation

Institute for Analysis and Scientific Computing, Vienna University of Technology, Wiedner Hauptstraße 8-10, 1040 Wien, Austria

* Corresponding author: A. Jüngel

Received  February 2017 Revised  June 2017 Published  July 2017

Fund Project: The authors acknowledge partial support from the Austrian Science Fund (FWF), grants P22108, P24304, and W1245, and the Austrian-French Program of the Austrian Exchange Service (ÖAD)

The exponential decay of the relative entropy associated to a fully discrete porous-medium equation in one space dimension is shown by means of a discrete Bakry-Emery approach. The first ingredient of the proof is an abstract discrete Bakry-Emery method, which states conditions on a sequence under which the exponential decay of the discrete entropy follows. The second ingredient is a new nonlinear summation-by-parts formula which is inspired by systematic integration by parts developed by Matthes and the first author. Numerical simulations illustrate the exponential decay of the entropy for various time and space step sizes.

Citation: Ansgar Jüngel, Stefan Schuchnigg. A discrete Bakry-Emery method and its application to the porous-medium equation. Discrete & Continuous Dynamical Systems - A, 2017, 37 (11) : 5541-5560. doi: 10.3934/dcds.2017241
References:
[1]

L. Ambrosio, N. Gigli and G. Savaré, Gradient Flows in Metric Spaces and in the Space of Probability Measures, Lect. Math., Birkhäuser, Basel, 2005.  Google Scholar

[2]

D. Bakry and M. Émery, Diffusions hypercontractives, Séminaire de probabilités, } XIX, 1983/84, Lecture Notes in Mathmatics, 1123 (1985), 177-206.  doi: 10.1007/BFb0075847.  Google Scholar

[3]

D. Bakry, I. Gentil and M. Ledoux, Analysis and Geometry of Markov Diffusion Operators, Springer, Cham, 2014. doi: 10.1007/978-3-319-00227-9.  Google Scholar

[4]

J.-D. BenamouG. CarlierQ. Mérigot and E. Oudet, Discretization of functionals involving the Monge-Ampére operator, Numer. Math., 134 (2016), 611-636.  doi: 10.1007/s00211-015-0781-y.  Google Scholar

[5]

P. CaputoP. Dai Pra and G. Posta, Convex entropy decay via the Bochner-Bakry-Emery approach, Ann. Inst. H. Poincaré Prob. Stat., 45 (2009), 734-753.  doi: 10.1214/08-AIHP183.  Google Scholar

[6]

J.A. CarrilloJ. DolbeaultI. Gentil and A. Jüngel, Entropy-energy inequalities and improved convergence rates for nonlinear parabolic equations, Discrete Contin. Dyn. Syst. B, 6 (2006), 1027-1050.  doi: 10.3934/dcdsb.2006.6.1027.  Google Scholar

[7]

J. A. Carrillo, A. Jüngel and M. C. Santos, Displacement convexity for the entropy in semidiscrete nonlinear Fokker-Planck equations, Submitted for publication, 2016. arXiv: 1611.04716. Google Scholar

[8]

C. Chainais-HillairetA. Jüngel and S. Schuchnigg, Entropy-dissipative discretization of nonlinear diffusion equations and discrete Beckner inequalities, Math. Model. Numer. Anal., 50 (2016), 135-162.  doi: 10.1051/m2an/2015031.  Google Scholar

[9]

C. Chainais-HillairetA. Jüngel and P. Shpartko, A finite-volume scheme for a spinorial matrix drift-diffusion model for semiconductors, Numer. Meth. Partial Diff. Eqs., 32 (2016), 819-846.  doi: 10.1002/num.22030.  Google Scholar

[10]

S. ChowW. HuangY. Li and H. Zhou, Fokker-Planck equations for a free energy functional or Markov process on a graph, Arch. Rational Mech. Anal., 203 (2012), 969-1008.  doi: 10.1007/s00205-011-0471-6.  Google Scholar

[11]

E. Emmrich, Variable time-step θ-scheme for nonlinear evolution equations governed by a monotone operator, Calcolo, 46 (2009), 187-210.  doi: 10.1007/s10092-009-0007-8.  Google Scholar

[12]

M. Erbar and J. Maas, Gradient flow structures for discrete porous medium equations, Discrete Contin. Dyn. Sys., 34 (2014), 1355-1374.   Google Scholar

[13]

M. Fathi and J. Maas, Entropic Ricci curvature bounds for discrete interacting systems, Ann. Appl. Prob., 26 (2016), 1774-1806.  doi: 10.1214/15-AAP1133.  Google Scholar

[14]

A. Glitzky, Exponential decay of the free energy for discretized electro-reaction-diffusion systems, Nonlinearity, 21 (2008), 1989-2009.  doi: 10.1088/0951-7715/21/9/003.  Google Scholar

[15]

G. Hardy, J. Littlewood and G. Pólya, Inequalities, Second edition. Cambridge University Press, Cambridge, 1952.  Google Scholar

[16]

A. Jüngel and D. Matthes, An algorithmic construction of entropies in higher-order nonlinear PDEs, Nonlinearity, 19 (2006), 633-659.  doi: 10.1088/0951-7715/19/3/006.  Google Scholar

[17]

A. Jüngel and J.-P. Milišić, Entropy dissipative one-leg multistep time approximations of nonlinear diffusive equations, Numer. Meth. Part. Diff. Eqs., 31 (2015), 1119-1149.  doi: 10.1002/num.21938.  Google Scholar

[18]

A. Jüngel and S. Schuchnigg, Entropy-dissipating semi-discrete Runge-Kutta schemes for nonlinear diffusion equations, Commun. Math. Sci., 15 (2017), 27-53, arXiv: 1506.07040. doi: 10.4310/CMS.2017.v15.n1.a2.  Google Scholar

[19]

A. Jüngel and W. Yue, Discrete Beckner inequalities via the Bochner-Bakry-Emery approach for Markov chains, To appear in Ann. Appl. Prob., 2017. Google Scholar

[20]

O. JungeD. Matthes and H. Osberger, A fully discrete variational schemefor solving nonlinear Fokker-Planck equations in multiple space dimensions, SIAM J. Numer. Anal., 55 (2017), 419-443.  doi: 10.1137/16M1056560.  Google Scholar

[21]

J. Maas, Gradient flows of the entropy for finite Markov chains, J. Funct. Anal., 261 (2011), 2250-2292.  doi: 10.1016/j.jfa.2011.06.009.  Google Scholar

[22]

J. Maas and D. Matthes, Long-time behavior of a finite volume discretization for a fourth order diffusion equation, Nonlinearity, 29 (2016), 1992-2023.  doi: 10.1088/0951-7715/29/7/1992.  Google Scholar

[23]

A. Mielke, Geodesic convexity of the relative entropy in reversible Markov chains, Calc. Var. Partial Diff. Eqs., 48 (2013), 1-31.  doi: 10.1007/s00526-012-0538-8.  Google Scholar

[24]

I. Schoenberg, The finite Fourier series and elementary geometry, Amer. Math. Monthly, 57 (1950), 390-404.  doi: 10.2307/2307639.  Google Scholar

[25]

O. Shisha, On the discrete version of Wirtinger's inequality, Amer. Math. Monthly, 80 (1973), 755-760.  doi: 10.2307/2318162.  Google Scholar

[26]

K.-T. Sturm, Transport inequalities, gradient estimates, entropy and Ricci curvature, Commun. Pure Appl. Math., 58 (2005), 923-940.  doi: 10.1002/cpa.20060.  Google Scholar

show all references

References:
[1]

L. Ambrosio, N. Gigli and G. Savaré, Gradient Flows in Metric Spaces and in the Space of Probability Measures, Lect. Math., Birkhäuser, Basel, 2005.  Google Scholar

[2]

D. Bakry and M. Émery, Diffusions hypercontractives, Séminaire de probabilités, } XIX, 1983/84, Lecture Notes in Mathmatics, 1123 (1985), 177-206.  doi: 10.1007/BFb0075847.  Google Scholar

[3]

D. Bakry, I. Gentil and M. Ledoux, Analysis and Geometry of Markov Diffusion Operators, Springer, Cham, 2014. doi: 10.1007/978-3-319-00227-9.  Google Scholar

[4]

J.-D. BenamouG. CarlierQ. Mérigot and E. Oudet, Discretization of functionals involving the Monge-Ampére operator, Numer. Math., 134 (2016), 611-636.  doi: 10.1007/s00211-015-0781-y.  Google Scholar

[5]

P. CaputoP. Dai Pra and G. Posta, Convex entropy decay via the Bochner-Bakry-Emery approach, Ann. Inst. H. Poincaré Prob. Stat., 45 (2009), 734-753.  doi: 10.1214/08-AIHP183.  Google Scholar

[6]

J.A. CarrilloJ. DolbeaultI. Gentil and A. Jüngel, Entropy-energy inequalities and improved convergence rates for nonlinear parabolic equations, Discrete Contin. Dyn. Syst. B, 6 (2006), 1027-1050.  doi: 10.3934/dcdsb.2006.6.1027.  Google Scholar

[7]

J. A. Carrillo, A. Jüngel and M. C. Santos, Displacement convexity for the entropy in semidiscrete nonlinear Fokker-Planck equations, Submitted for publication, 2016. arXiv: 1611.04716. Google Scholar

[8]

C. Chainais-HillairetA. Jüngel and S. Schuchnigg, Entropy-dissipative discretization of nonlinear diffusion equations and discrete Beckner inequalities, Math. Model. Numer. Anal., 50 (2016), 135-162.  doi: 10.1051/m2an/2015031.  Google Scholar

[9]

C. Chainais-HillairetA. Jüngel and P. Shpartko, A finite-volume scheme for a spinorial matrix drift-diffusion model for semiconductors, Numer. Meth. Partial Diff. Eqs., 32 (2016), 819-846.  doi: 10.1002/num.22030.  Google Scholar

[10]

S. ChowW. HuangY. Li and H. Zhou, Fokker-Planck equations for a free energy functional or Markov process on a graph, Arch. Rational Mech. Anal., 203 (2012), 969-1008.  doi: 10.1007/s00205-011-0471-6.  Google Scholar

[11]

E. Emmrich, Variable time-step θ-scheme for nonlinear evolution equations governed by a monotone operator, Calcolo, 46 (2009), 187-210.  doi: 10.1007/s10092-009-0007-8.  Google Scholar

[12]

M. Erbar and J. Maas, Gradient flow structures for discrete porous medium equations, Discrete Contin. Dyn. Sys., 34 (2014), 1355-1374.   Google Scholar

[13]

M. Fathi and J. Maas, Entropic Ricci curvature bounds for discrete interacting systems, Ann. Appl. Prob., 26 (2016), 1774-1806.  doi: 10.1214/15-AAP1133.  Google Scholar

[14]

A. Glitzky, Exponential decay of the free energy for discretized electro-reaction-diffusion systems, Nonlinearity, 21 (2008), 1989-2009.  doi: 10.1088/0951-7715/21/9/003.  Google Scholar

[15]

G. Hardy, J. Littlewood and G. Pólya, Inequalities, Second edition. Cambridge University Press, Cambridge, 1952.  Google Scholar

[16]

A. Jüngel and D. Matthes, An algorithmic construction of entropies in higher-order nonlinear PDEs, Nonlinearity, 19 (2006), 633-659.  doi: 10.1088/0951-7715/19/3/006.  Google Scholar

[17]

A. Jüngel and J.-P. Milišić, Entropy dissipative one-leg multistep time approximations of nonlinear diffusive equations, Numer. Meth. Part. Diff. Eqs., 31 (2015), 1119-1149.  doi: 10.1002/num.21938.  Google Scholar

[18]

A. Jüngel and S. Schuchnigg, Entropy-dissipating semi-discrete Runge-Kutta schemes for nonlinear diffusion equations, Commun. Math. Sci., 15 (2017), 27-53, arXiv: 1506.07040. doi: 10.4310/CMS.2017.v15.n1.a2.  Google Scholar

[19]

A. Jüngel and W. Yue, Discrete Beckner inequalities via the Bochner-Bakry-Emery approach for Markov chains, To appear in Ann. Appl. Prob., 2017. Google Scholar

[20]

O. JungeD. Matthes and H. Osberger, A fully discrete variational schemefor solving nonlinear Fokker-Planck equations in multiple space dimensions, SIAM J. Numer. Anal., 55 (2017), 419-443.  doi: 10.1137/16M1056560.  Google Scholar

[21]

J. Maas, Gradient flows of the entropy for finite Markov chains, J. Funct. Anal., 261 (2011), 2250-2292.  doi: 10.1016/j.jfa.2011.06.009.  Google Scholar

[22]

J. Maas and D. Matthes, Long-time behavior of a finite volume discretization for a fourth order diffusion equation, Nonlinearity, 29 (2016), 1992-2023.  doi: 10.1088/0951-7715/29/7/1992.  Google Scholar

[23]

A. Mielke, Geodesic convexity of the relative entropy in reversible Markov chains, Calc. Var. Partial Diff. Eqs., 48 (2013), 1-31.  doi: 10.1007/s00526-012-0538-8.  Google Scholar

[24]

I. Schoenberg, The finite Fourier series and elementary geometry, Amer. Math. Monthly, 57 (1950), 390-404.  doi: 10.2307/2307639.  Google Scholar

[25]

O. Shisha, On the discrete version of Wirtinger's inequality, Amer. Math. Monthly, 80 (1973), 755-760.  doi: 10.2307/2318162.  Google Scholar

[26]

K.-T. Sturm, Transport inequalities, gradient estimates, entropy and Ricci curvature, Commun. Pure Appl. Math., 58 (2005), 923-940.  doi: 10.1002/cpa.20060.  Google Scholar

Figure 1.  Admissible region $S$ for $\varepsilon =1/4$ (left) and $\varepsilon =1/100$ (right). The set $S_c$, defined by $-1<\alpha-\beta<2$, is shown in light blue for comparison; it contains the dark blue region $S$
Figure 2.  The regions of admissible $(A,B)$ such that $T(X,Y)\ge 0$ for all $X$, $Y\ge 0$ using $c$ as in (19) with $\kappa_c=\kappa$ and $\kappa=A/4$ (left), $\kappa=A/100$ (right). The set $R$ is depicted in dark blue, $R_c\supset R$ in light blue
Figure 3.  Level sets $(X^A+Y^A-2)(X+Y-2)=0$ and $(X^A+Y^A-2)(X+Y-2)=1$ for $A=0.6$, $B=4$ (left) and $A=1.6$, $B=2.5$ (right). We have chosen $\kappa=\kappa_0=A/200$ and $c$ as in (19)
Figure 4.  Evolution of the total mass for two test scenarios (left: $\alpha=2$, $\beta=0.5$, right: $\alpha=3$, $\beta=4$)
Figure 5.  Evolution of the relative entropy for two test scenarios in the admissible region (left: $\alpha=2$, $\beta=0.5$, right: $\alpha=3$, $\beta=4$)
Figure 6.  Evolution of the relative entropies for $(\alpha,\beta)$ outside of the admissible region
[1]

Jerry L. Bona, Laihan Luo. Large-time asymptotics of the generalized Benjamin-Ono-Burgers equation. Discrete & Continuous Dynamical Systems - S, 2011, 4 (1) : 15-50. doi: 10.3934/dcdss.2011.4.15

[2]

Marco Di Francesco, Yahya Jaafra. Multiple large-time behavior of nonlocal interaction equations with quadratic diffusion. Kinetic & Related Models, 2019, 12 (2) : 303-322. doi: 10.3934/krm.2019013

[3]

Xavier Ros-Oton, Joaquim Serra. Local integration by parts and Pohozaev identities for higher order fractional Laplacians. Discrete & Continuous Dynamical Systems - A, 2015, 35 (5) : 2131-2150. doi: 10.3934/dcds.2015.35.2131

[4]

Thabet Abdeljawad. Fractional operators with boundary points dependent kernels and integration by parts. Discrete & Continuous Dynamical Systems - S, 2018, 0 (0) : 351-375. doi: 10.3934/dcdss.2020020

[5]

Zhong Tan, Yong Wang, Fanhui Xu. Large-time behavior of the full compressible Euler-Poisson system without the temperature damping. Discrete & Continuous Dynamical Systems - A, 2016, 36 (3) : 1583-1601. doi: 10.3934/dcds.2016.36.1583

[6]

Youshan Tao, Lihe Wang, Zhi-An Wang. Large-time behavior of a parabolic-parabolic chemotaxis model with logarithmic sensitivity in one dimension. Discrete & Continuous Dynamical Systems - B, 2013, 18 (3) : 821-845. doi: 10.3934/dcdsb.2013.18.821

[7]

Ken Shirakawa, Hiroshi Watanabe. Large-time behavior for a PDE model of isothermal grain boundary motion with a constraint. Conference Publications, 2015, 2015 (special) : 1009-1018. doi: 10.3934/proc.2015.1009

[8]

Robert M. Strain, Keya Zhu. Large-time decay of the soft potential relativistic Boltzmann equation in $\mathbb{R}^3_x$. Kinetic & Related Models, 2012, 5 (2) : 383-415. doi: 10.3934/krm.2012.5.383

[9]

Jishan Fan, Fei Jiang. Large-time behavior of liquid crystal flows with a trigonometric condition in two dimensions. Communications on Pure & Applied Analysis, 2016, 15 (1) : 73-90. doi: 10.3934/cpaa.2016.15.73

[10]

Shifeng Geng, Lina Zhang. Large-time behavior of solutions for the system of compressible adiabatic flow through porous media with nonlinear damping. Communications on Pure & Applied Analysis, 2014, 13 (6) : 2211-2228. doi: 10.3934/cpaa.2014.13.2211

[11]

Goro Akagi, Kei Matsuura. Well-posedness and large-time behaviors of solutions for a parabolic equation involving $p(x)$-Laplacian. Conference Publications, 2011, 2011 (Special) : 22-31. doi: 10.3934/proc.2011.2011.22

[12]

Zhenhua Guo, Wenchao Dong, Jinjing Liu. Large-time behavior of solution to an inflow problem on the half space for a class of compressible non-Newtonian fluids. Communications on Pure & Applied Analysis, 2019, 18 (4) : 2133-2161. doi: 10.3934/cpaa.2019096

[13]

Wen Tan, Bo-Qing Dong, Zhi-Min Chen. Large-time regular solutions to the modified quasi-geostrophic equation in Besov spaces. Discrete & Continuous Dynamical Systems - A, 2019, 39 (7) : 3749-3765. doi: 10.3934/dcds.2019152

[14]

Jean Dolbeault, Giuseppe Toscani. Fast diffusion equations: Matching large time asymptotics by relative entropy methods. Kinetic & Related Models, 2011, 4 (3) : 701-716. doi: 10.3934/krm.2011.4.701

[15]

Ugur G. Abdulla. On the optimal control of the free boundary problems for the second order parabolic equations. II. Convergence of the method of finite differences. Inverse Problems & Imaging, 2016, 10 (4) : 869-898. doi: 10.3934/ipi.2016025

[16]

Sylvain Ervedoza, Enrique Zuazua. A systematic method for building smooth controls for smooth data. Discrete & Continuous Dynamical Systems - B, 2010, 14 (4) : 1375-1401. doi: 10.3934/dcdsb.2010.14.1375

[17]

Vladimir Varlamov. Eigenfunction expansion method and the long-time asymptotics for the damped Boussinesq equation. Discrete & Continuous Dynamical Systems - A, 2001, 7 (4) : 675-702. doi: 10.3934/dcds.2001.7.675

[18]

Junxiang Li, Yan Gao, Tao Dai, Chunming Ye, Qiang Su, Jiazhen Huo. Substitution secant/finite difference method to large sparse minimax problems. Journal of Industrial & Management Optimization, 2014, 10 (2) : 637-663. doi: 10.3934/jimo.2014.10.637

[19]

Rolf Bronstering. Some computational aspects of approximate inertial manifolds and finite differences. Discrete & Continuous Dynamical Systems - A, 1996, 2 (4) : 417-454. doi: 10.3934/dcds.1996.2.417

[20]

Patrick Henning, Mario Ohlberger. The heterogeneous multiscale finite element method for advection-diffusion problems with rapidly oscillating coefficients and large expected drift. Networks & Heterogeneous Media, 2010, 5 (4) : 711-744. doi: 10.3934/nhm.2010.5.711

2018 Impact Factor: 1.143

Metrics

  • PDF downloads (24)
  • HTML views (21)
  • Cited by (0)

Other articles
by authors

[Back to Top]